What is Bleeding Heart Poisoning?
The bleeding heart plant has a unique look to it causing many people to have this plant around their homes and on their property. What many people do not know about this plant is that it is toxic to animals, including horses, if ingested. Poisoning from the bleeding heart plant can cause symptoms such as excessive salivation, recumbency, convulsions, and even death. Keeping your horse away from this plant is ideal, but if he happens to ingest some, you need to contact your veterinarian. There is no antidote, but she can offer him supportive care and symptomatic treatment. If you remove your horse from the plant source quickly and get him professional veterinary attention, he should recover fairly rapidly.
Ingestion of the bleeding heart plant by your horse can cause toxicity symptoms and even his death. If you know or highly suspect your horse has been eating this plant, contact your veterinarian immediately.
Book First Walk Free!
Symptoms of Bleeding Heart Poisoning in Horses
Symptoms of toxicity may vary but can include:
- Excessive salivation
- Muscle tremors
- Abdominal pain
- Opisthotonous (back spasms and head arching back)
Scientifically, this plant belongs to the genus Dicentra with varying species. In addition to the common name bleeding heart, this plant is also known as the Dutchman’s breeches. The flower of the plant has a unique shape that could look similar to a pair of pants or a dripping heart, hence its common names. This plant does best in the shade or in a moist soil.
Causes of Bleeding Heart Poisoning in Horses
The bleeding heart plant produces isoquinoline-like alkaloids in all parts of the plant. When ingested in dense strands, especially the leaves and bulbs, toxicity can be a result. It typically takes 2% to 4% of total body weight of plant to be ingested to cause toxicosis. This plant is considered unpalatable to many animals so poisoning from this plant is uncommon.
Diagnosis of Bleeding Heart Poisoning in Horses
To start, the veterinarian will begin by performing a full physical exam. She will make note of any symptoms he is experiencing and get details from you about when they started and if they have been progressing or not. The smallest detail regarding your horse’s health or where he has been the last few days may help her rule out other possible causes of his symptoms.
If your horse is suffering from abdominal pain, the veterinarian may want to take radiographs. This will allow her to look for an impaction, check for a blockage, possibly see if he ingested an object he should not have, and just a general look at the gastrointestinal tract overall.
If your horse is experiencing convulsions or other CNS symptoms, your veterinarian may want to run a series of neurologic tests to try and determine the cause. She may suggest an MRI or CT for detailed imaging and therefore, a possible diagnosis depending on what the image shows. These images can also identify if there is an issue in the abdomen or gastrointestinal tract more than a radiograph can.
There may be other tests, such as blood work if time permits. Your veterinarian will want to rule out other possible causes of your horse’s ailment. Of course, if your horse dies a necropsy is highly suggested in order to determine the cause. This will give you a complete, error free diagnosis to ensure none of your other horses suffer the same fate.
Treatment of Bleeding Heart Poisoning in Horses
While there is no antidote to bleeding heart poisoning in horses, your veterinarian can provide your horse with supportive care. She can offer him therapies in response to the symptoms he develops. You will need to keep him stalled in a safe enclosure so he cannot accidentally harm himself or have other animal prey on him in his weakened state.
She may want to start him on fluid therapy to flush the toxin from his body quicker. It will keep his urinary system running and flushing out the toxin. She may even want to use a treatment of saline cathartic. This means it will flush out the end half of his gastrointestinal tract. This will remove the ingested plant from his system before the intestine continues to absorb the toxin from it. The veterinarian will also offer medications as necessary to keep your horse comfortable.
Recovery of Bleeding Heart Poisoning in Horses
If you are able to remove the plant source or your horse from the source and your veterinarian begins supportive therapy in a timely manner, recovery is usually fairly rapid. If your horse continues to ingest the plant and its toxin, the potency will continue to build up in his system and may lead to his death. Preventing your horse from ingesting this plant in the first place is ideal; however it is not always possible. If this is the case, just monitor your pastures and periodically check what is growing on them. If you discover it is bleeding heart, remove him immediately and call your veterinarian.